Metformin and Lactic Acidosis
What is Metformin?
Metformin is one of the most commonly used oral anti-diabetic agents available for people with type 2 diabetes. It belongs to the biguanide drug class, which function to regulate blood sugar levels by increasing insulin sensitivity of the fat and muscle cells, reducing sugar production by the liver, and by reducing absorption of sugar from the digestive system. It has been repeatedly shown in numerous studies that it reduces the risk of heart disease in patients with type 2 diabetes. However, there is a very serious side effect associated with metformin intake: lactic acidosis.
What is lactic acidosis?
Lactic acidosis is a rare complication occurring in up to two to nine cases for every 100,000 patients, but the mortality rate is known to be up to 50% of the cases. Risk factors that have been identified thus that far that contribute to an increased risk of developing lactic acidosis are being older than 60 years old; heart, liver, or kidney impairment; fasting; surgery; and alcohol intoxication. In most cases, lactic acidosis occurs when there is kidney failure that results in metformin accumulation in the body.
How does Metformin cause lactic acidosis?
The exact mechanism on how metformin can cause lactic acidosis is still unclear. However, there is still some knowledge on its occurrence: the central tenet is that metformin inhibits a process called oxidation. This causes the mitochondria, which is a cellular component, to not be able to metabolize carbohydrate substrates. This lack of oxidation causes the production of lactate. As lactate continues to build up, the high lactate concentration in the body ultimately causes lactic acidosis. Lactic acidosis would then cause bodily functions to stop working correctly.
Additionally, there are some commonly prescribed drugs that are also thought to increase the risk of lactic acidosis. Drugs for high blood pressure, such as furosemide, nifedipine, and amiloride are examples of these kinds of drugs.
Signs and symptoms of lactic acidosis include:
- feeling cold in your hands or feet,
- feeling dizzy,
- slow or irregular heartbeat,
- muscle pain,
- trouble breathing,
- stomach ache,
- nausea or vomiting.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.